I started Chantix three days ago, on Monday. Tonight I searched it and found that quite a few Dopers have been on it. If you’re one, are you still a non-smoker? Did you experience any particularly nasty side effects on it or coming off it?
I’m having a slight problem with it- it feels like my nervous system is revved way up. I’m vibrating. Going to see my doctor, who prescribed it, tomorrow. What I’m hoping is that he can tell me something to do or take to help the side effects, and not just tell me to stop taking it. I just read some scary advisories regarding possible psychiatric effects, but I’m not having any mental changes at all, only physical. I’m very sensitive but hopefully I can get a handle on this and stay on it. Right now I feel like a rubber band that is being stretched and plucked slightly and continuously. It’s not particularly unpleasant, just strange. I’m not soliciting medical advice- I am going to see my doctor during business hours tomorrow, and I’m not in immediate danger. Just looking for experiences. I do believe that if I can’t take Chantix, I may smoke for the rest of my life, so I’d really like stay on it.
My ex’s dad, a doctor, was once a huge advocate for the miracle drug, Chantix. He thought it could turn water into wine. He’s since had four patients commit suicide since taking it, and won’t prescribe it to anyone as a result. Not very scientific, but one doctor’s opinion.
I’ve been baffled by all of the suspicion and negative press about Chantix. I used it over 1-1/2 years ago for 3 months without any side effects at all, not even the vivid dreams some people say they experience. I do seem to recall a feeling something like you are describing, Alice The Goon, some sort of subtle difference, but it was not the least bit frightening or even unpleasant so I didn’t think much of it. However, I am a long-time survivor of assorted psychiatric treatments and I’ve experienced more than my share of scary side effects, and YMMV as far as what is tolerable for you. If it’s not too bothersome (and your doctor agrees), it’s probably a small price to pay if it helps you quit smoking.
I come from a family that seems to have a genetic vulnerability to nicotine addiction. My father and all of his siblings died from smoking-related diseases, and even my dainty, elegant, nonsmoking grandmother was known to dip a little snoose now and again. I tried a dozen times to quit and never made it longer than a few days, so I had actually resigned myself to smoking until it killed me when Chantix was released. I’ve been over 20 months without tobacco now (and saved about $3000). It was amazingly easy to quit, and I really haven’t missed it at all.
I took Chantix a year and a half ago and am still smoke-free (well, I have the odd cig in social situations but have NO desire to smoke on a regular basis). I had nausea for an hour every day after taking it. It was well-worth it though. If you can tolerate the side effects, I’d stick with it.
Well, I spoke to my doctor today, and he gave me a script for Xanax. It helps. I had some other side effects, too, such as rapid breathing and heartrate, and agitation, but they seem to have abated with the Xanax. I’m going to keep taking the Chantix- my quit date is next Monday, and wish me luck!
I took it last year - I came off it before I drove cross country to start a new job last summer and still haven’t started smoking again.
I had the vivid dreams, but I also was slightly…overreactive when I first started taking it and at each step up until I adjusted (I never adjusted to the highest level and in fact dropped back down to just one pill a day). Once I knew they had that tendency with me, I could control it, but the first time it came completely out of the blue - like Jekyll & Hyde change.
So not the vibrating thing, but definite side effects. It was still worth it for me. Good luck!
Between the nausea and freaky dreams I couldn’t handle it. I have a theory that these users who have committed suicide may have done it because of those dreams. I’m telling you mine were downright surreal and I couldn’t get some of them out of my mind for the longest time. And when I was able to sleep I was awaken by my husband, who was also taking it and waking up from his own bizarre dreams.
I never told him what the dreams were and he never told me, and I prefer to keep it that way, I don’t think I could ever talk about the content of them with anyone.
Recently I saw one of those ads requesting people who lost loved ones to a certain brand of drug to call some 800 number, presumably to join a lawsuit. This ad said “If you have a loved one who committed suicide while taking the stop smoking drug Chantix call 1-800-…”
I’m glad it has helped some with no ill effects but from my own experience I’ll take my chances with the cigarettes until I can figure out another way to stop.
I kept reading about the experiences with the dreams in other threads. And the suicides. I’ve always had weird, vivid dreams anyway, and haven’t noticed any changes, thank og. Your experience does sound disturbing, Stillwell Angel… yikes.
I am glad to hear that some of the effects, such as agitation, go away once you adjust to it, though.
The universe has paid me back for all those years of having a cast-iron stomach by making it really sensitive, so the Chantix did bother my stomach, but not when I cut it back to 0.5 mg twice a day. But it does give me CRAZY FREAKY dreams. Not scary, but really vivid and strange situations. And I normally have really vivid, but more mundane ones anyway. I usually joke that if I could deal with the GI side effects, I’d love to take Chantix as a recreational drug - it’s like hallucinogenic experience every time I fall asleep.
Just thought I’d mention that my doctor prescribed Zyban, which is another medication used as an aid to quit smoking; she said it had fewer side effects than Chantix. I also have high blood pressure, that may have been another reason the zyban was prescribed over Chantix.
Zyban worked for me - and I’d smoked for over 30 years. Never thought I’d be able to quit, either. It’s been 9 weeks, so far. I’m not taking the zyban currently. Cigarettes still smell good to me, unfortunately, but I’ve no real desire to actually smoke one. I think.
I took it for 2 weeks and didn’t have a bowel movement the entire time. It did make the smokes taste awful, but I couldn’t go any longer without taking a dump. The husband and I have been smoke-free since 2/15/08.
I’m at the end of my second week of taking Chantix, and now having mental changes. My eyes will well up for no damn reason, and that’s annoying at work. I’m cranky as a motherfucker, as well. The dreams are getting weirder and mostly involve me losing my purse, for some reason. The Xanax continues to help with the anxiety and quivering and sleeplessness. Also now having joint pain, stomach cramps, and nausea. This page, I just came across, and it is disturbing to read some of the entries in it. I keep in regular touch with my doctor, the online support program, and my IRL support person, fortunately.
I’m going to keep taking it but cut back to one-half twice a day. I’ll probably stop it before the recommended time, but I’m very committed to never smoking again, ever, and I think I will make it.
I don’t smoke, and have consequently not taken Chantix…
BUT… a good friend and co-worker of mine did.
He didn’t mention any mental side-effects, but for about two weeks, he was CONSTANTLY queasy, and for the first week or so, I’d find him on the floor of the server room, because it was pretty cold in there, and he felt better in there.
He relapsed on the smoking, and is generally willing to smoke rather than endure the Chantix nausea again.